naturalnews.com printable article

Originally published December 11 2008

Statin Drugs Cause Eye Disorders

by Sherry Baker, Health Sciences Editor

(NaturalNews) Want to lower cholesterol levels in hopes of preventing coronary heart disease and stroke? The odds are your doctor will probably prescribe a statin drug. In fact, a recent Forbes report found that from 11 million to 30 million Americans are already taking these drugs and many physicians argue another 25 million should be popping these pills daily. What's often lost in the hype about this class of drugs is the reality of the side effects – sometimes serious – associated with statins, including muscle pain, neurological disorders, rashes and liver problems.

Now comes word of yet another downside to these supposedly "magic bullets" for artery clogging cholesterol. A new study led by F.W. Fraunfelder, MD, of the Casey Eye Institute of Oregon Health and Science University, is the first to systematically report on eye disorders caused by statin use. The results are published in the December issue of Ophthalmology, the journal of the American Academy of Ophthalmology,

Dr. Fraunfelder's group analyzed reports of double vision (diplopia), drooping of the upper eyelid (ptosis), and loss of full range of motion of the eyes (ophthalmoplegia) in people taking statins. Because statins are already known to cause skeletal muscle disorders in some patients, the scientists reasoned that a similar impact of the drugs on eye muscles was most likely the reason for the eye problems.

They used databases of the National Registry of Drug-Induced Ocular Side Effects, the World Health Organization, and the Food and Drug Administration to document the case reports, which included 143 males, 91 females, and 22 persons with gender unspecified. The average age of the patients was 64.5 years and the dose of statins those with eye disorders took was within the normal range recommended by drug manufacturers. On average, they took the drugs for only 8.3 months before they began to develop an adverse reaction affecting their eyes.

In all, the researchers found 23 cases of loss of eye range of motion, 8 cases of ptosis, and 18 cases of ptosis combined with double vision. The good news: These eye disorders completely went away in all patients when statins were discontinued.

"We advise physicians prescribing statins to be aware that these eye disorders may result, and that medications should be discontinued if so," Dr. Fraunfelder concluded in a statement to the media. "When a patient has one of these eye disorders, he should be rigorously evaluated to determine the cause, and statin use should be taken into account."

The recent Forbes report on the statin industry revealed the drugs generated $34 billion in sales last year and have raked in a quarter of a trillion dollars since they were introduced about 20 years ago. The drugs are currently being increasingly pushed to a wider population, including children. The American Academy of Pediatrics recently recommended some children as young as eight should be aggressively treated with cholesterol-lowering statins, despite the fact there are no long-term studies showing the drugs are safe and effective for children.

Instead of focusing on a quick medication fix if you or your children have elevated cholesterol, consider that lifestyle changes can dramatically reduce your risk of heart disease and stroke – without the potentially dangerous side effects of drugs. According to the Mayo Clinic's web site, not smoking, eating a healthy diet, getting daily exercise and managing stress are examples of lifestyle changes that will improve cholesterol, as well as most all of the other risk factors for heart disease. In fact, the Mayo Clinic notes that lifestyle changes may have a greater impact on reducing risk of heart disease and stroke than medication.

About the author

Sherry Baker is a widely published writer whose work has appeared in Newsweek, Health, the Atlanta Journal and Constitution, Yoga Journal, Optometry, Atlanta, Arthritis Today, Natural Healing Newsletter, OMNI, UCLA’s "Healthy Years" newsletter, Mount Sinai School of Medicine’s "Focus on Health Aging" newsletter, the Cleveland Clinic’s "Men’s Health Advisor" newsletter and many others.





All content posted on this site is commentary or opinion and is protected under Free Speech. Truth Publishing LLC takes sole responsibility for all content. Truth Publishing sells no hard products and earns no money from the recommendation of products. NaturalNews.com is presented for educational and commentary purposes only and should not be construed as professional advice from any licensed practitioner. Truth Publishing assumes no responsibility for the use or misuse of this material. For the full terms of usage of this material, visit www.NaturalNews.com/terms.shtml